Serotonin Syndrome Resulting from Coadministration of Tramadol, Venlafaxine, and Mirtazapine

@article{Houlihan2004SerotoninSR,
  title={Serotonin Syndrome Resulting from Coadministration of Tramadol, Venlafaxine, and Mirtazapine},
  author={D. J. Houlihan},
  journal={Annals of Pharmacotherapy},
  year={2004},
  volume={38},
  pages={411 - 413}
}
OBJECTIVE To report a case of serotonin syndrome (SS) resulting from the addition of tramadol to a medication regimen of venlafaxine and mirtazapine. CASE SUMMARY A 47-year-old white man receiving combined mirtazapine and venlafaxine therapy for major depressive disorder developed agitation, confusion, severe shivering, diaphoresis, myoclonus, hyperreflexia, mydriasis, tachycardia, and fever on coadministration of tramadol for chronic pain. An objective causality assessment revealed that the… Expand
Combination of Methylphenidate, Venlafaxine, and Escitalopram Resulting in Serotonin Syndrome
TLDR
It is believed that a 23-year-old woman being treated for bipolar depression experienced suspected serotonin syndrome, precipitated by the addition of methylphenidate and/or escitalopram to venlafaxine, and this was most likely a case of serotonin syndrome. Expand
Tramadol Pill Alone May Cause Serotonin Syndrome
TLDR
A rare case of typical clinical presentation of SS occurred just after taking two tramadol pills; a 23-year-old man came to the emergency room on July 25, 2015, with the chief complaint of generalized muscular spasm with periodic sudden limb movements, mostly in the lower limbs. Expand
Serotonin syndrome.
TLDR
Proper education and awareness about serotonin syndrome will improve the accuracy of diagnosis and promote the institution of the appropriate treatment that may prevent significant morbidity and mortality. Expand
Tramadol: Understanding the Risk of Serotonin Syndrome and Seizures.
TLDR
The objective is to summarize the literature on the pharmacology, epidemiology, risk factors, clinical presentations, and evidence-based management of tramadol-related seizures and serotonin syndrome. Expand
Interaction of serotonergic antidepressants and opioid analgesics: Is serotonin syndrome going undetected?
TLDR
It appears that some individuals are at increased risk for SS, and heightened clinician awareness of the possibility of SS among patients receiving SSRI or mirtazapine in combination with opioids may lead to earlier detection and avoidance of potentially lethal consequences. Expand
A venlafaxine and mirtazapine-induced serotonin syndrome confirmed by de- and re-challenge
TLDR
An 85 year old woman with a history of severe depression treated with mirtazapine and venlafaxine was admitted to the hospital twice after progressive deterioration of her general condition evolving to unconsciousness, the first case of the serotonin syndrome confirmed by a positive challenge, de-challenges and re-challenge. Expand
Serotonin Syndrome Induced by Combined Use of Mirtazapine and Olanzapine Complicated with Rhabdomyolysis, Acute Renal Failure, and Acute Pulmonary Edema-A Case Report.
TLDR
With the increasing use of serotonergic agents, awareness of serotonin syndrome is important and early diagnosis and timely discontinuation of the offending agent(s) are imperative to prevent morbidity and mortality. Expand
[Serotoninergic antidepressants and opiate analgesics: a sometimes-painful association. A case report].
TLDR
Clinicians and especially psychiatrists should be aware of possible interaction and the risk of serotonin syndrome when a patient receives a combination of different opioid analgesics and serotonin reuptake inhibitor antidepressants. Expand
Two cases of serotonin syndrome with venlafaxine and calcineurin inhibitors.
TLDR
Serotonin syndrome is caused by the combination of venlafaxine with a calcineurin inhibitor in two cases of transplant patients diagnosed with MDD. Expand
A Dangerous Triad: Sertraline, Mirtazapine and Methadone
TLDR
A 41-year-old man with a history of heroin misuse and depression developed symptoms indicative of serotonin syndrome during his ICU stay and these symptoms resolved soon after withdrawal of mirtazapine and sertraline combined with supportive measures. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 21 REFERENCES
Possible Serotonin Syndrome Associated with Tramadol and Sertraline Coadministration
TLDR
Clinicians should be aware of the potential for serotonin syndrome with concomitant administration of sertraline and tramadol. Expand
The serotonin syndrome.
  • H. Sternbach
  • Psychology, Medicine
  • The American journal of psychiatry
  • 1991
TLDR
The serotonin syndrome is a toxic condition requiring heightened clinical awareness for prevention, recognition, and prompt treatment, and further work is needed to establish the diagnostic criteria, incidence, and predisposing factors. Expand
Serotonin Syndrome Presentation of 2 Cases and Review of the Literature
TLDR
It was found that patients with serotonin syndrome most often presented within 24 hours of medication initiation, overdose, or change in dosage, and most patients had complete resolution of their symptoms within 24Hours of presentation. Expand
Serotonin syndrome with fluoxetine plus tramadol
TLDR
Tramadol inhibits the reuptake of serotonin and the serotonin syndrome has been reported when it was given with the SSRIs paroxetine and sertraline, and a case with fluoxetines is reported. Expand
An exploratory approach to the serotonin syndrome: an update of clinical phenomenology and revised diagnostic criteria.
TLDR
The detailed analysis of the SS cases published so far suggests that 'the diagnostic criteria for SS' also require further revision, and these are presented here. Expand
Induction of 5-hydroxytryptamine release by tramadol, fenfluramine and reserpine.
TLDR
It is concluded that tramadol induces both carrier mediated 5-hydroxytryptamine release as well as exocytosis. Expand
Neurologic effects of tryptophan in patients receiving a monoamine oxidase inhibitor
TLDR
When similar doses of tryptophan were administered to patients undergoing treatment with a potent inhibitor of monoamine oxidase (MAO), definite neurologic alterations occurred and their relationship to alterations in the metabolism oftryptamine and 5-hydroxytryptamine (serotonin). Expand
Release studies with rat brain cortical synaptosomes indicate that tramadol is a 5-hydroxytryptamine uptake blocker and not a 5-hydroxytryptamine releaser.
TLDR
Investigation of the effect of (+/-)-tramadol in release studies with superfused rat brain cortex synaptosomes preloaded with [3H]5-HT found it behaved as a classical 5-HT uptake blocker (like citalopram) and not as a substrate of the 5-ht carrier with indirect 5- HT mimetic properties (like D-fenfluramine). Expand
Serotonin syndrome. A clinical update.
TLDR
Treatment of serotonin syndrome is mainly supportive, but specific pharmacologic therapy with serotonin antagonists may be potentially beneficial. Expand
Basic psychopharmacology of antidepressants, part 1: Antidepressants have seven distinct mechanisms of action.
  • S. Stahl
  • Psychology, Medicine
  • The Journal of clinical psychiatry
  • 1998
TLDR
The selective norepinephrine and dopamine reuptake inhibitor bupropion defines a novel class of antidepressant that has no direct actions on the serotonin system. Expand
...
1
2
3
...